Montana, 2012

High Wind in Montana, June 26, 2012

June 26, 2012 · NWS TFX · 12 events in 12 counties and zones

High winds developed over a large portion of the Great Falls WFO County Warning Area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

High winds developed over a large portion of the Great Falls WFO County Warning Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 25, 9:55 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 25, 9:55 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 PM MDT MON JUN 25 2012

UPDATED AVIATION SECTION

.DISCUSSION...
ANOTHER VERY BUSY NIGHT WITH CONVECTIVE ACTIVITY AND FIRE
CONDITIONS. RED FLAG WARNING HAS EXPIRED BUT REMAINS IN EFFECT FOR
TUESDAY. CURRENT FORECAST PACKAGE LOOKS GOOD.

&&

.AVIATION...
UPDATED 0455Z.
SOUTHWEST FLOW ALOFT WILL CONTINUE. AIRMASS HAS STABILIZED EXCEPT
ALONG THE HI-LINE WHERE THUNDERSTORMS PERSIST. CONVECTIVE ACTIVITY
SHOULD END BY 08Z. SOME LOW AND MID LEVEL CEILINGS MAY FORM
AGAIN OVERNIGHT OVER PORTIONS OF NORTH CENTRAL MONTANA. VFR
CONDITIONS PREVAIL WITH MVFR CONDITIONS AND ERRATIC WINDS POSSIBLE
IN THE VICINITY OF THUNDERSTORMS.

&&

.PREV DISCUSSION...ISSUED 259 PM MDT MON JUN 25 2012

TONIGHT THROUGH WEDNESDAY...VERY BUSY PERIOD WITH WIDELY VARYING
WEATHER CONDITIONS EXPECTED TONIGHT AND TUESDAY. IN THE NORTH A
MOIST AND UNSTABLE AIRMASS IS IN PLACE WITH ISOLATED TO SCATTERED
THUNDERSTORMS EXPECTED THIS EVENING. A FEW STORMS COULD BECOME
STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL. TORNADOES ARE
NOT EXPECTED BUT ALSO CAN NOT BE RULED OUT AS SHEAR PROFILES
APPEAR SOMEWHAT FAVORABLE. IN THE SOUTH VERY DRY...WINDY AND HOT
CONDITIONS WILL CONTINUE THROUGH THE EVENING AND AGAIN ON TUESDAY.
RED FLAG WARNINGS REMAIN IN EFFECT FOR MUCH OF SOUTHWEST MONTANA
AND SOUTHERN PORTIONS OF CENTRAL MONTANA. THE DEEP UPPER LEVEL LOW
ALONG THE WEST COAST IS FINALLY EXPECTED TO SWING NORTHEAST ACROSS
THE PACIFIC NORTHWEST ON TUESDAY. WIDESPREAD AND POSSIBLY HEAVY
PRECIPITATION IS EXPECTED FOR THE GLACIER PARK REGION FOR MUCH OF
TUESDAY WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED OVER THE
PLAINS. A SURFACE FRONT WILL PUSH THROUGH MONTANA DURING THE
AFTERNOON/EVENING HOURS ON TUESDAY WITH STRONG AND GUSTY WEST
WINDS DEVELOPING BEHIND THE FRONT. MOUNTAIN TOP WINDS LOOK
ESPECIALLY STRONG ALONG THE ROCKY MOUNTAIN FRONT SO HAVE ISSUED A
HIGH WIND WATCH FOR LATE TUESDAY AFTERNOON AND EVENING. FOR
WEDNESDAY A COOLER AND SOMEWHAT QUIETER WEATHER PATTERN IS
EXPECTED. WINDS ARE EXPECTED TO REMAIN BREEZY AND THERE COULD BE
SOME ISOLATED SHOWERS OVER THE GLACIER PARK REGION BUT OTHERWISE
CONDITIONS ARE NOT EXPECTED TO BE AS BUSY. MPJ

WEDNESDAY NIGHT THROUGH MONDAY...THE ZONES WILL BE UNDERNEATH
UNSETTLED SOUTHWEST FLOW ALOFT WEDNESDAY NIGHT. THE AIRMASS WILL
GENERALLY BE DRY...HOWEVER...AND THE CHANCE OF CONVECTION WILL
REMAIN LOW. A WEAK HIGH PRESSURE RIDGE WILL BUILD THURSDAY AND THE
AIRMASS WILL CONTINUE TO WARM AND DRY WITH TEMPERATURES RISING
FURTHER ABOVE SEASON NORMALS. A SERIES OF WEAK DISTURBANCES WILL
MOVE THROUGH THE FLOW ALOFT FRIDAY. MOISTURE WILL INCREASE ACROSS
THE REGION AND THE AIRMASS WILL BECOME UNSTABLE...AND THE CHANCE OF

&&

.FIRE WEATHER...
RED FLAG WARNINGS REMAIN IN EFFECT FOR ZONE 118 AND MEAGHER COUNTY
IN ZONE 117 FOR FRONTAL PASSAGE...STRONG WINDS AND LOW RELATIVE
HUMIDITIES FROM 10 AM MDT UNTIL 9 PM MDT TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  80  49  73 /  20  20  10  10
CTB  54  68  47  67 /  30 100  40  10
HLN  59  82  48  75 /  10  20  10   0
BZN  54  84  42  77 /  10  10   0   0
WEY  50  71  39  72 /   0   0  10   0
DLN  53  76  40  76 /   0  10   0   0
HVR  61  87  51  74 /  30  20  20  10
LWT  58  84  46  71 /  20  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
EASTERN GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT.

RED FLAG WARNING FROM 10 AM TO 9 PM MDT TUESDAY
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND
CLARK...GALLATIN...JEFFERSON...MEAGHER.

SEVERE THUNDERSTORM WATCH 430 FOR PORTIONS OF NORTH CENTRAL MONTANA
THROUGH 1 AM MDT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 25, 3:58 PM MST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
458 PM MDT MON JUN 25 2012

MTZ008-014-015-052>055-262300-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
458 PM MDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM MDT TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHERN LEWIS AND
CLARK COUNTY UNTIL 1 AM MDT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A RED FLAG WARNING IS IN EFFECT FROM 10 AM MDT UNTIL 9 PM MDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF SEVERE WEATHER OR
FLASH FLOODING.

MTZ009-010-048-262300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
458 PM MDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM MDT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WATCH IS IN EFFECT FORM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF SEVERE WEATHER OR
FLASH FLOODING.

MTZ011>013-044>047-049>051-262300-
HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
EASTERN TETON-JUDITH BASIN-FERGUS-
458 PM MDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM MDT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF SEVERE WEATHER OR
FLASH FLOODING.

In the hours before

Special weather statement, Jun 26, 12:30 AM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
130 AM MDT TUE JUN 26 2012

MTZ011-047-260815-
BLAINE MT-HILL MT-
130 AM MDT TUE JUN 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL AND CENTRAL
BLAINE COUNTIES UNTIL 215 AM MDT...

AT 127 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF HAVRE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   LLOYD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4868 10901 4831 10891 4825 10971 4843 10976
TIME...MOT...LOC 0730Z 260DEG 26KT 4836 10959

SUK
Special weather statement, Jun 26, 12:43 AM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
143 AM MDT TUE JUN 26 2012

MTZ013-045-046-049-260830-
CHOUTEAU MT-EASTERN PONDERA MT-EASTERN TETON MT-LIBERTY MT-
143 AM MDT TUE JUN 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...EASTERN
TETON...EXTREME SOUTHWESTERN LIBERTY AND WESTERN CHOUTEAU COUNTIES
UNTIL 230 AM MDT...

AT 136 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF POWER...OR 21 MILES NORTH
OF GREAT FALLS...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...THE KNEES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4820 11170 4811 11099 4771 11135 4771 11168
TIME...MOT...LOC 0743Z 205DEG 29KT 4784 11143
Special weather statement, Jun 26, 1:30 AM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 AM MDT TUE JUN 26 2012

MTZ009-010-046-048-260915-
EASTERN GLACIER MT-EASTERN PONDERA MT-NORTHERN ROCKY MOUNTAIN FRONT
MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
230 AM MDT TUE JUN 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PONDERA...SOUTHEASTERN
GLACIER AND NORTHWESTERN TETON COUNTIES UNTIL 315 AM MDT...

AT 224 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG MULTI-CELL THUNDERSTORM 7 MILES SOUTHWEST OF HEART BUTTE...OR
40 MILES SOUTHWEST OF CUT BANK...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HEART BUTTE...VALIER
AND DUPUYER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4853 11220 4823 11223 4796 11259 4817 11313
      4877 11281
TIME...MOT...LOC 0830Z 200DEG 31KT 4828 11292
Local storm report, Jun 26, 1:31 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
231 AM MDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     HAIL             10 S CHINOOK            48.44N 109.23W
06/26/2012  E2.50 INCH       BLAINE             MT   TRAINED SPOTTER

&&

SUK
Special weather statement, Jun 26, 1:34 AM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 AM MDT TUE JUN 26 2012

MTZ011-013-045-260915-
CHOUTEAU MT-HILL MT-LIBERTY MT-
234 AM MDT TUE JUN 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIBERTY...SOUTHWESTERN
HILL AND NORTHWESTERN CHOUTEAU COUNTIES UNTIL 315 AM MDT...

AT 230 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF THE KNEES...OR 29 MILES
NORTHWEST OF FORT BENTON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF NORTHWESTERN CHOUTEAU...SOUTHERN LIBERTY AND SOUTHWESTERN HILL
COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4849 11095 4831 11052 4798 11108 4810 11131
TIME...MOT...LOC 0834Z 216DEG 28KT 4812 11111
Local storm report, Jun 26, 2:00 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 AM MDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             6 WNW HARLEM            48.56N 108.90W
06/26/2012  E1.00 INCH       BLAINE             MT   LAW ENFORCEMENT

&&

SUK

Event by event

12 high wind. Local standard time, as filed.

High Wind, Madison

When
June 26, 2:00 AM MST to 7:00 PM MST
Where
Madison forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways

Wind gust of 56KT (64MPH) reported at Norris Hill DOT sensor 4 miles NNE of McAllister.

High Wind, Broadwater

When
June 26, 6:00 AM MST to 7:00 PM MST
Where
Broadwater forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

Wind gust of 57KT (65MPH) was reported at the Silos mesonet site.

High Wind, Eastern Glacier

When
June 26, 9:00 AM MST to 7:00 PM MST
Where
Eastern Glacier forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

Wind gust of 53KT (61MPH) reported at the Cut Bank Municipal Airport ASOS.

High Wind, North Rocky Mountain Front

When
June 26, 10:00 AM MST to 7:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet

Wind gust of 67KT (77MPH) was reported at the Logan Pass Visitor Center.

High Wind, Southern Rocky Mountain Front

When
June 26, 10:00 AM MST to 7:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

Wind gust of 53KT (61MPH) reported at the Gates Park RAWS site 32 miles WSW of Bynum.

High Wind, Southern Lewis and Clark

When
June 26, 10:00 AM MST to 7:00 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public

Estimated wind gust to 50KT (58MPH) at Bowman's Corner.

High Wind, Gallatin

When
June 26, 10:00 AM MST to 7:00 PM MST
Where
Gallatin forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS

Wind gust to 60KT (69MPH) reported at the Yellow Mule RAWS site.

High Wind, Liberty

When
June 26, 10:00 AM MST to 7:00 PM MST
Where
Liberty forecast zone
Measured
44 kt (51 mph) estimated sustained
Reported by
Public

High sustained winds of 44KT (51MPH) were reported 6 miles NE of Whitlash.

High Wind, Beaverhead

When
June 26, 12:00 PM MST to 7:00 PM MST
Where
Beaverhead forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

Wind gust of 53KT (61MPH) was measured at the Antelope RAWS site 4 miles NE of Lima.

High Wind, Cascade

When
June 26, 12:00 PM MST to 7:00 PM MST
Where
Cascade forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

Wind gust of 50KT (58MPH) was measured at the DOT sensor 3NNE of Monarch.

High Wind, Chouteau

When
June 26, 12:00 PM MST to 7:00 PM MST
Where
Chouteau forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

Wind gust of 52KT (60MPH) measured at the DOT sensor near Loma.

High Wind, Blaine

When
June 26, 12:00 PM MST to 7:00 PM MST
Where
Blaine forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

Wind gust of 52KT (60MPH) reported at the Fort Belknap RAWS site 13 miles S of Fort Belknap.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396873, 396877, 396867, 396865, 396875, 396887, 396889, 396891, 396864, 396869, 396872, 396874.